Anticancer Drugs Linked to Stevens-Johnson Disease, Toxic Epidermal NecrolysisOct 29, 2013
Some chemotherapy medications have been tied to serious, sometimes deadly, dermatologic reactions, according to emerging research.
After evaluating published literature and national databases, the researchers studied the incidence of what they described as uncommon adverse effects, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), in patients taking anti-cancer medications, according to Adverse Events. The research appears in the October 8, 2013 online journal, Anticancer Drugs.
Chemotherapy, or anticancer, medications are used in the treatment of various types of cancer and are meant to cure the cancer or prolong the patient’s life, according to Adverse Events. SJS is potentially fatal and leads to cell death in both the skin and mucous membranes. TEN is a more serious form of SJS. Both SJS and TEN are typically caused by a medication.
To determine the SJS and TEN incidence in patients being treated for cancer, the researchers reviewed cases that were reported in published literature and reports listed in the U.S. Food and Drug Administration’s (FDA) Adverse Event Reporting System, (FAERS). According to Adverse Events, 46 cases of SJS and 37 cases of TEN were found in patients taking chemotherapy drugs. The researchers found that FAERS data revealed a significant tie between SJS and Treanda (bendamustine). TEN was tied to antineoplastic medications—Treanda, Myleran (busulfan), Leukeran (chlorambucil), Fludara and Oforta (fludarabine), CeeNU (lomustine), and Matulane (procarbazine)—which are indicated for the treatment of cancers that include leukemias, lymphomas, brain tumors, and Hodgkin’s disease, noted Adverse Events.
The team concluded that oncologists should utilize the research to better understand their patient detection of TEN and SJS and noted that many anticancer medications can be used with other medications as part of patient treatment, according to Adverse Events.
Using FAERS data from November 1, 1997 to December 31, 1997 that was aggregated and standardized by the AdverseEvent RxFilter process, the research revealed 51 cases of SJS and 33 cases of TEN with the anticancer medications listed as being named the primary suspects. Of these cases, 44 required hospitalization and 21 patients died, Adverse Events reported.
SJS causes blistering of the mucous membranes, which typically occurs in the mouth, eyes, and vagina, and can spread to internal organs; patchy areas of rash that eventually peel off the skin; scarring; and blindness. TEN occurs in SJS patients when over 30 percent of the body is impacted. Both SJS and TEN typically require hospital burn unit treatment. SJS and TEN have been tied to antibiotics, anti-seizure medications, and pain medications; however, just about any drug can cause SJS.
The key to stopping the progression of SJS is early diagnosis and intervention, which includes ceasing taking the medication that has caused the condition.